Send to:

Choose Destination
See comment in PubMed Commons below
Anxiety. 1996;2(5):226-33.

Posttraumatic stress disorder, depression, alcohol use disorders and quality of life in adolescents.

Author information

  • 1Pittsburgh Adolescent Alcohol Research Center, University of Pittsburgh School of Medicine, PA, USA.


Posttraumatic stress disorder (PTSD) is a prevalent psychiatric disorder among adolescents. While the effects of PTSD on quality of life (QOL) have been systematically studied with adults, research on the consequences of PTSD with adolescents has been limited. Among the other psychiatric disorders often associated with PTSD, major depression and alcohol use disorders are prevalent and have their own substantial morbidities. This study was designed to examine and compare the effects of PTSD, major depression, and alcohol use disorders on quality of life during adolescence. The subjects were 540 adolescents (ages 12-18 years old) recruited from clinical and community sources. Psychiatric disorders characterizing the sample included one or more of the three disorders studied (n = 275), other psychiatric disorders (n = 121), or no psychiatric disorders (n = 144). Analysis of covariance was utilized to determine the individual main effects and relative effects sizes of the three primary disorders on QOL variables. PTSD showed significant adverse effects on psychological, physical, and social functioning. Major depression showed a similar pattern. In contrast, alcohol use disorders primarily affected role functioning. While PTSD, major depression, and alcohol use disorders all adversely influenced adolescent QOL, the patterns of their effects differed. Remedial treatment interventions designed to restore QOL for adolescents with these disorders may need to focus on different areas for adolescents with PTSD or major depression than for adolescents with alcohol use disorders.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk